Alert archive / Minnesota / Flash Flood Warnings in 2002
Flash Flood Warning 7, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Aug 1, 2002, 1:00 AM CDT for Aitkin County, Cass County, Itasca County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2002, 1:00 AM CDT (06:00 UTC)
- Expired
- Aug 1, 2002, 4:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Aitkin County, MN, Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 102 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1707 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDLH 010600
FFWDLH
MNC001-021-061-010800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1258 AM CDT THU AUG 1 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA
NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA
NORTHWEST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
* UNTIL 400 AM CDT
* AT 1258 AM THE RADAR SHOWED AN AREA WITH THUNDERSTORMS
PRODUCING VERY HEAVY RAIN OVER THE WARNED AREA.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA.
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND. SPOTTERS ACROSS DEER RIVER AND
BOVEY REPORTED TORRENTIAL RAINFALL...1 TO 2 INCHES IN LESS THAN AN
HOUR.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT
CAMPERS IN THE WARNED MUST MOVE TO HIGHER GROUND IMMEDIATELY.
.END
LAT...LON 4739 9307 4682 9307 4677 9304 4663 9314
4663 9373 4682 9378 4684 9431 4728 9442
4734 9385 4743 9362 4746 9310
MELDEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:07 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 31, 9:07 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 907 PM CDT WED JUL 31 2002 FORECAST FOCUS TONIGHT IS THUNDERSTORM DEVELOPMENT AND SEVERITY. COMPLEX OF SEVERE STORMS MOVING THROUGH EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA THIS EVENING...SHOULD ENTER OUR WESTERN ZONES IN A COUPLE HOURS. STRONG COLD FRONT AND VORT MAX PROVIDING LIFT OVER VERY UNSTABLE AIRMASS. BOTH INL AND MPX SOUNDINGS SHOW A CAP... BUT INCREASING LIFT SHOULD OVERCOME THAT. UNMODIFIED CAPE VALUES ARE 2125 J/KG OFF INL SOUNDING AND 4577 J/KG AT MPX. 850MB JET INCREASING THIS EVENING AS WELL. WDL PROFILER UP TO 30KT AND 18Z ETA VERIFYING ON THIS. 45 TO 55 KT 850MB FLOW TO DEVELOP AFTER 06Z... AND SHOULD AID IN THUNDERSTORM DEVELOPMENT. I/VE INCREASE POPS MOST ZONES TONIGHT AND MADE FEW OTHER ADJUSTMENTS. .DLH...NONE. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:47 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 58 min |
| Aug 1, 12:50 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Saint Louis | 70 min |
| Aug 1, 1:08 AM CDT | Flash Flood Warning | DLH | Aitkin, Cass, Itasca | 3 hr |
| Aug 1, 1:53 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 52 min |
| Aug 1, 2:17 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Lake | 73 min |
| Aug 1, 2:48 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 27 min |
| Aug 1, 3:08 AM CDT | Special Marine Warning | DLH | 2 hr | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min |
Nearby
Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.